Why do opioids cause users to be constipated?

76 viewsBiologyOther

Why do opioids cause users to be constipated?

In: Biology

4 Answers

Anonymous 0 Comments

There are opioid receptors in different parts of your body, and your intestines are full of them. In particular they’re called “Mu” opioid receptors (contrasted with Delta and Kappa types) which help to regulate muscle tone in the gut. A lot of anti-diarrhea meds target this, and are in fact non-intoxicating opioids.

Anonymous 0 Comments

Opioids are depressants. They make you sleepy and slow you down. They do this to your stomach too, so your system is slower to clear itself out. That means constipation as well as Kurt Cobain’s constant stomach problems.

Anonymous 0 Comments

The body has a mechanism that says how fast stuff should be flowing through the gut.

Normally things slow down and speed up as needed, kind of like pressing the gas and brake pedals in a car.

Opiates affect this process so that your body is pressing on the brakes all the time. This results in things moving much slower than they should. The result of this is very hard stool that the body has a hard time moving, even if you take something that presses the gas pedal.

Anonymous 0 Comments

Your intestines are made out of muscles which push the food along to finish digesting it. These muscles get sleepy like the rest of you when you take opioids. They’re being told it’s time to chill not work.